The first 2-3 weeks of my taking Sertraline (the SSRI/Antidepressant I’d been prescribed) passed without incident.
I quickly noticed a marked decrease in my anxiety, my concentration improved, I was less phased by trivial matters, I felt happier and my perspective shift for the better. Most notably, I saw that there was life after a possible failure to meet my offer and I no longer toyed with the idea of killing myself in the event of failure.
Then the event occured.
My exams had started and by the Friday evening I was massively fatigued. I rewarded myself with some takeout and went to sleep early. Only to be awoken over 5 times in the night by stomach pains and an uncomfortable bloat. I had already noticed that my bowel movements over the 2-3 weeks were looser due to the Sertraline but to date, hadn’t experienced anything like the violent and painful emissions that bounded me to the toilet for lengthy periods of time, that night.
The morning was remarkably even worse as I soiled my pants after an attempt to pass wind turned out to be more than that. I was in shock.
I experienced a kaliedescope of emotions. My initial shock turned into sadness. I sobbed, allowing myself some moments of self-pity as I bemonaed the fact the drug which had caused me to feel the best I’d felt in months was now making me physically ill. This eventually develved into paranoia. I felt afraid that I’d have a similar accident during one or more of my forthcoming exams.
Some hours passed and I eventually felt well enough to go to the drug store where I purchased a few boxes of the antidiarrhoeal drug – Imodium which brought me some relief.
I managed to control the side effect with varying amounts of success over the next 2 weeks by changing my diet and using Imodium but I wasn’t satisfied. It wasn’t perfect and I wanted a more permanent solution so returned to the Dr to seek their advice. Thankfully I had no exam accidents!
She was sympathetic and suggested that I try Citrolopram, another SSRI, instead. She claimed that it typically has less side effects and that she would start me on 20mg and increment the dosage until I was on something more optimal.